Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2002, 3:28 PM EDT for Fairfield County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2002, 3:28 PM EDT (19:28 UTC)
- Expired
- May 10, 2002, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:40 PM EDT | Hail 0.75 | Winnsboro, SC | Emergency manager reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 101928
SVRCAE
SCC039-102015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT FRI MAY 10 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 415 PM EDT.
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF WINNSBORO..MOVING EAST AT 20
MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINNSBORO.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3449 8129 3432 8134 3418 8082 3442 8074
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:43 PM EDT, 45 minutes earlier.
Area forecast discussion, May 10, 2:43 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 243 PM EDT FRI MAY 10 2002 WEAK PRESSURE TROUGH ACROSS THE MIDLANDS. OUTFLOW FROM OVERNIGHT CONVECTION NOW CROSSING THE AREA. LIS AND TEMPS/DEWPOINTS INDICATE FRONT REMAINS NEAR THE NC/SC BORDER WESTWARD INTO NORTHERN GA. FRONT SHOULD SINK SOUTHWARD AND REMAIN IN THE VICINITY TONIGHT AND SATURDAY. H5 SHORTWAVES TO CROSS THE AREA TONIGHT AND SATURDAY. WILL KEEP LIKELY POPS FOR TONIGHT AND SATURDAY. STILL LOOKS LIKE WEAK WEDGE WILL SET UP SATURDAY INTO SATURDAY NIGHT. EXPECT CLOUDS TO INCREASE TONIGHT WITH LOW LEVEL JET DEVELOPING...SO WILL GO ON THE WARM SIDE OF GUIDANCE FOR LOWS. HIGHS SATURDAY SHOULD BE BELOW GUIDANCE ACROSS THE NORTH WITH WEAK WEDGE IN PLACE. WILL TREND TEMPS FROM AROUND 70 NORTH TO LOWER 80S SOUTH. GUIDANCE TEMPS LOOK OKAY SATURDAY NIGHT AND SUNDAY WITH LOWS IN THE LOW/MID 60S AND HIGHS IN THE MID/UPPER 80S. EXTENDED FORECAST MONDAY THROUGH FRIDAY: MODELS SLIGHTLY DELAYING FRONTAL PASSAGE TIL MONDAY NIGHT/TUESDAY MORNING. AVN HAS FRONT TO THE COAST BY 12Z TUESDAY. 00Z CANADIAN WAS A BIT SLOWER WITH FRONT CROSSING THE MIDLANDS 12Z TUESDAY. FOR NOW, WILL LEAVE CHANCE OF SHOWERS AND TSTMS IN FOR MONDAY AND MONDAY NIGHT WITH CLEARING TREND FOR TUESDAY. HIGH PRESSURE BUILDS IN FOR WEDNESDAY THROUGH FRIDAY WITH FLAT RIDGE BUILDING ACROSS THE SOUTHEASTERN STATES. TEMPS SLIGHTLY BELOW CLIMO TUESDAY AND WEDNESDAY THEN MODERATING TO SEASONAL NORMALS BY FRIDAY. FCSTID = 10 CAE 68 78 65 88 / 60 60 20 10 AGS 67 83 65 89 / 60 60 20 10 SSC 68 78 65 88 / 60 60 20 10 OGB 68 83 65 89 / 60 60 20 10 .CAE... GA...NONE. SC...SEVERE THUNDERSTORM WATCH #276 FROM 245 PM EDT FRIDAY UNTIL 700 PM EDT FRIDAY FOR ZONES SCC003...SCC009...SCC011...SCC017...SCC025...SCC027...SCC037...SCC039 ...SCC055...SCC057...SCC061...SCC063...SCC065...SCC071...SCC075...SCC 079...SCC081...SCC085. LM
In the hours before
Local storm report, May 10, 3:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
322 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
300 PM HEATH SPRINGS SC .75 INCH HAIL
05/10/02 LANCASTER DIME SIZE HAIL AND TREES
DOWN REPORTED BY TOWN OF
KERSHAW SHERIFF.
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:27 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 48 min |
| May 10, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.